10 Jul The Addiction of Sniffing Glue
Sniffing glue is a dangerous addiction. Glue is easily available and provides a degree of euphoria (feeling high) that gets people, especially younger individuals (teenagers) hooked. Solvent glue is categorized as an Inhalant, among others including aerosol sprays, cleaners, etc. There are various forms of solvent glues available, such as model glue and rubber cement.
While it might appear to be a casual activity, it can actually be life-threatening. But even if the result isn’t fatal, it can still lead to brain damage and serious lung injury. The degree of bodily harm this addictive behavior inflicts depends on the type of glue used and the frequency and amount of it inhaled. Some of the symptoms that can help identify someone who is sniffing glue include the chemical odor on clothes and breath, rash around the mouth, headaches, dizziness, nausea and vomiting, mood swings and belligerence, decline in thinking skills, concentration, and decision-making ability, loss of interest in normal activities, lack of interest in personal relationships, numbness and tingling in hands and feet, loss of coordination, fatigue, hearing loss, apathy, impaired judgment, and loss of consciousness.
Some of the most significant organ damage that can result from sniffing glue include:
Lung injury: Sniffing glue can lead to acute respiratory failure, which is a potentially fatal condition. It occurs by direct damage to lung tissue by the chemicals in the glue, which then limits the necessary amount of oxygen being absorbed into the blood. If other substances are being used as well, they can further promote lung damage in these users, and lead to irreversible chronic respiratory failure.
Brain damage: Inhalants have been known to cause various degrees of brain damage. The most widely implicated chemicals are toluene and naphthalene, which can damage the myelin sheath, and cause potentially severe and irreversible damage to brain function.
Cardiac injury: Sniffing inhalants can also cause damage to the heart, specifically its electric circuitry. This can lead to an irregular heartbeat, also known as arrhythmia, and can potentially lead to heart failure. There is a condition known as sudden sniffing death syndrome (SSDS), which may occur even after a single use of an inhalant.
In addition to the above, inhalant use can also cause liver and renal damage.
The treatment for inhalant use is emergent. If the user is found to be unconscious, call 911 immediately and remove them from the toxic environment they were found in. The focus of the emergent treatment is to get the person to be stable, followed by rehab therapy. Rehab therapy is focused on identifying factors that led to the use of inhalants, and help address any underlying causes, such as mental health disorders. While the acute rehab treatment is inpatient, the patient is switched to an outpatient setting once stable enough. It should be followed by relapse prevention programs and support groups to help the recovered patient stay away from the conditions that lead to inhalant use through continued support.